Unfortunately, this means we cannot assume from these studies that steroids play no role in preventing relapses or biphasic reactions in anaphylaxis. Until large validated random controlled trials can show definitively that steroids aren’t effective in this respect, it still remains standard care to administer steroids along with epinephrine for patients with true anaphylaxis.
Explore This IssueACEP Now: Vol 35 – No 09 – September 2016
Kounis Syndrome: Anaphylaxis of the Coronary Arteries
A 43-year-old man is brought to the emergency department with an allergic reaction to cloxacillin. He complains of nausea, vomiting, and shortness of breath, along with an itchy rash. He’s given 0.5 mg epinephrine IM and soon after complains of chest pain. His ECG shows an obvious STEMI (ST elevation myocardial infarction).
Did the epinephrine cause the STEMI? Epinephrine in the correct dose for anaphylaxis generally does not cause coronary ischemia. There are no absolute contraindications to epinephrine in severe anaphylaxis.
The diagnosis in this case is Kounis syndrome: an allergic myocardial infarction, an acute coronary event in the setting of an anaphylactic reaction. When anaphylaxis occurs, chemical mediators induce coronary artery vasospasm as well as platelet activation, which can promote plaque rupture and stent thrombosis.
The management of patients with Kounis syndrome is challenging because you must treat both the allergic and cardiac manifestations of anaphylaxis. Unfortunately, no guidelines exist for the management of patients with acute coronary events in the setting of anaphylaxis. Theoretically, epinephrine may worsen coronary vasospasm and worsen myocardial ischemia. Cardiac catheterization has been used successfully to treat patients with Kounis syndrome.
Notwithstanding, epinephrine should still be given as the initial treatment of choice. In a recent case series, one quarter of patients with Kounis syndrome received epinephrine, and there were no deaths.
Resource from Emergency Medicine Cases Website
Podcast: Episode 78 Anaphylaxis and Anaphylactic Shock – Live from The EM Cases Course (emergencymedicinecases.com/anaphylaxis-anaphylactic-shock/).
A special thanks to Dr. David Carr for his participation in the Emergency Medicine Cases podcast on which this article is based.
DR. HELMAN is an emergency physician at North York General Hospital in Toronto. He is an assistant professor at the University of Toronto, Division of Emergency Medicine, and the education innovation lead at the Schwartz/Reisman Emergency Medicine Institute. He is the founder and host of Emergency Medicine Cases podcast and website (www.emergencymedicinecases.com).
- The number-one cause of death in anaphylaxis is failure to give epinephrine in a timely manner, in the correct location, and in the correct dose.
- There are no contraindications to epinephrine when it comes to severe anaphylaxis.
- Consider anaphylaxis in every patient who presents in shock even if there is no rash present.